Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 96, NWS Memphis, TN

August 12, 2013Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 12, 2013, 1:28 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 1:28 PM CDT (18:28 UTC)
Expired
Aug 12, 2013, 4:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 143 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WGUS54 KMEG 121828
FFWMEG
TNC039-077-122130-
/O.NEW.KMEG.FF.W.0096.130812T1828Z-130812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DECATUR COUNTY IN TENNESSEE...
  EAST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 430 PM CDT

* AT 128 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATCHEZ
  TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BEAR CREEK AT OLD LEXINGTON ROAD...BUCKNER BRANCH AT BIBLE
HILL ROAD...BUCKNER BRANCH AT NORTHWOOD STREET...CHEROKEE HEIGHTS
ROAD AT OAK PARK DRIVE...ELIZABETH STREET...FAIRGROUND ROAD...LARGO
ROAD...PERRYVILLE MARIANA ROAD...RICKETTS CREEK AT CHEROKEE HEIGHTS
ROAD...ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING CREEK AT LARGO
ROAD...SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3555 8803 3557 8829 3580 8829 3577 8803

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:44 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 12, 12:44 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT MON AUG 12 2013

.UPDATE... /ISSUED 1028 AM CDT MON AUG 12 2013/

MORNING UPDATE...TEMPERATURES ARE RUNNING A FEW DEGREES WARMER IN
NORTHERN PARTS OF MISSISSIPPI AS CLOUD COVER IS MORE SPARSE IN
COVERAGE THAN AT THIS TIME YESTERDAY. THE BOUNDARY THAT HAS BEEN
AFFECTING OUR AREA FOR THE LAST SEVERAL DAYS HAS SHIFTED NORTH AS
A WARM FRONT THIS MORNING...AS A RESULT SHOWERS WERE OCCURRING
ACROSS NORTHERN PARTS OF NORTHEAST AR...NORTHWEST TENNESSEE...AND
THE MISSOURI BOOTHEEL. OTHER THAN THAT...FORECAST IS ON TRACK AND
NO CHANGES ARE NEEDED AT THIS TIME.

AC3

&&

.DISCUSSION... /ISSUED 635 AM CDT MON AUG 12 2013/

DISCUSSION...
OUR COOL AND WET AUGUST CONTINUES THIS MORNING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS DEVELOPING ACROSS THE MIDSOUTH AS A
POTENT MID LEVEL VORT MAX SHIFTS OUT OF THE PLAINS MIGRATING
THROUGH NEARLY ZONAL FLOW. ABUNDANT MOISTURE REMAINS IN PLACE
ACROSS THE AREA. 00Z SOUNDINGS FROM LITTLE ROCK AND NASHVILLE BOTH
FEATURE PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES. THIS
ABUNDANT MOISTURE WILL HELP LIMIT THE POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY HAIL...BUT MAY RESULT IN LOCALIZED FLOODING.
DO NOT INTEND TO ISSUE A WATCH AT THIS TIME...BUT WILL WATCH
ACCUMULATIONS...AND RADAR TRENDS AND EVALUATE THE NEED FOR A WATCH
DURING THE DAY. FOR NOW...IT LOOKS LIKE STORMS WILL REMAIN
PROGRESSIVE...WITH NO STRONG INDICATION THAT STORMS WILL TRAIN
ACROSS THE SAME AREAS...SO I DO NOT EXPECT ANY MAJOR...WIDESPREAD
IMPACTS. THREE HOUR FLASH FLOOD GUIDANCE IS GENERALLY IN THE 2.5
TO 3.5 INCH RANGE ACROSS MOST OF THE AREA...HIGHEST ACROSS NORTH
MISSISSIPPI. THERE ARE SOME LOCALIZED PORTIONS OF NORTHEAST
ARKANSAS WHERE 3-HR GUIDANCE IS LESS THAN 2 INCHES...THIS WOULD BE
WHERE THE GREATEST THREAT OF FLOODING EXISTS...AN WILL BE
MONITORED MOST CLOSELY. 12 HOUR RAINFALL GUIDANCE IN LESS THAN
THREE QUARTERS OF AN INCH ACROSS THE MIDSOUTH...HIGHEST IN WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

WE WILL FINALLY BEGIN TO SEE A BIT OF A PATTERN SHIFT LATE TODAY
INTO TONIGHT AS RIDGING TO OUR WEST RESULTS IN NORTHWEST FLOW
ACROSS THE MIDSOUTH. A SURFACE LOW WILL DEVELOP OVER THE WESTERN
GREAT LAKES AND DIVE SOUTH THEN EAST ACROSS MICHIGAN BEFORE
TRACKING OFF TO THE NORTHEAST EARLY IN THE WEEK. A TRAILING COLD
FRONT WILL SINK INTO THE MIDSOUTH MIDWEEK WITH IMPULSES OF MID
LEVEL ENERGY MIGRATING THROUGH THE NORTHWEST FLOW FROM THE
CENTRAL PLAINS ACROSS THE MIDSOUTH. AS A RESULT...RAIN CHANCES
WILL REMAIN ENHANCED TUESDAY AND WEDNESDAY. UPPER LEVEL SUPPORT
WILL REMAIN MEAGER SO NO SEVERE WEATHER IN THE FORM OF HAIL WIND OF
TORNADOES ARE ANTICIPATED...BUT LOCALIZED FLOODING WILL REMAIN A
CONCERN. ONCE AGAIN...A FLASH FLOOD WATCH MAY BE REQUIRED
DEPENDENT ON HOW STORMS DEVELOP OVER THE NEXT DAY OR SO.

BY THURSDAY WE SHOULD SEE A DRIER AIRMASS BEGIN WORKING INTO THE
MIDSOUTH BEHIND THE COLD FRONT...ALTHOUGH MODELS HAVE BEEN A
LITTLE INCONSISTENT ON THE TIMING OF THE FRONT. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THE WEEKEND WITH A FEW DRY DAYS IN
STORE THURSDAY THROUGH SATURDAY. A RIDGE WILL CONTINUE TO BUILD
TO OUR WEST DURING THE WEEK...EXTENDING FAR INTO CANADA BY THE END
OF THE WORK WEEK RESULTING IN STRONG NORTHERLY FLOW ACROSS THE
MIDSOUTH. A FEW SHOWERS MAY RETURN TO EASTERN PORTIONS OF THE
MIDSOUTH SUNDAY.

&&

.AVIATION...

18Z TAF SET

SHRAS/TSRAS ARE RAPIDLY DEVELOPING ACROSS PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER AND NORTH MISSISSIPPI AT THIS TIME.
MODELS SHOW THIS ACTIVITY PUSHING EAST THIS AFTERNOON. HOWEVER...ADDITIONAL
ACTIVITY WILL PUSH INTO THE AREA THAT IS CURRENTLY LOCATED OVER
SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. THUS HAD NO CHOICE TO
MENTION VCTS WITH VARIOUS TEMPO GROUPS FOR THIS AFTERNOON INTO
EARLY EVENING HOURS. EXPECT THERE TO BE A BREAK IN COVERAGE LATER
THIS EVENING WITH REDEVELOPMENT OCCURRING SHORTLY AFTER MIDNIGHT
ALONG A COLD FRONT THAT IS EXPECTED TO PUSH DOWN INTO THE CWA.
CIGS AND VSBYS WILL BE TEMPORARILY LOWERED TO MVFR CONDITIONS
UNDERNEATH THE STRONGER TSRAS...OTHERWISE VFR CONDITIONS WILL
PREVAIL. LIGHT WINDS ARE EXPECTED OVER THE NEXT 24 HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  75  87  74 /  60  50  50  50
MKL  86  71  88  72 /  60  50  50  50
JBR  89  73  86  72 /  60  50  50  30
TUP  89  75  90  74 /  70  50  50  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 12, 4:18 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
418 AM CDT MON AUG 12 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
418 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:00 PM CDTFlash Flood WarningMEGDecatur, Henderson4 hr
Aug 12, 5:02 PM CDTSpecial Weather StatementMEGHenderson28 min
Aug 12, 5:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton49 min
Aug 12, 5:29 PM CDTFlash Flood WatchMEGCarroll, Chester, Crockett, Decatur, Fayette, Gibson and 10 more6 hr
Aug 12, 5:42 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton33 min
Aug 12, 5:45 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton45 min
Aug 12, 5:47 PM CDTFlash Flood WarningMEGCrockett, Haywood, Lauderdale118 min
Aug 12, 5:53 PM CDTFlash Flood WarningMEGChester, Hardeman, Hardin, Henderson, McNairy, Madison3 hr
Aug 12, 5:56 PM CDTSpecial Weather StatementMEGShelby49 min
Aug 12, 6:09 PM CDTSpecial Weather StatementMEGFayette36 min
Aug 12, 6:17 PM CDTSpecial Weather StatementMEGMadison43 min
Aug 12, 6:23 PM CDTFlash Flood WarningMEGHenry, Weakley4 hr
Aug 12, 6:31 PM CDTSpecial Weather StatementMEGHardin44 min
Aug 12, 6:38 PM CDTSpecial Weather StatementMEGHaywood52 min
Aug 12, 6:42 PM CDTSpecial Weather StatementMEGHenry, Weakley48 min
Aug 12, 6:45 PM CDTSpecial Weather StatementMEGFayette, Hardeman45 min
Aug 12, 6:55 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley50 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.